Duke Mathematical Journal

Quenching of combustion by shear flows

Alexander Kiselev and Andrej Zlatoš

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider a model describing premixed combustion in the presence of fluid flow: a reaction-diffusion equation with passive advection and ignition-type nonlinearity. What kinds of velocity profiles are capable of quenching (suppressing) any given flame, provided the velocity's amplitude is adequately large? Even for shear flows, the solution turns out to be surprisingly subtle. In this article we provide a sharp characterization of quenching for shear flows; the flow can quench any initial data if and only if the velocity profile does not have an interval larger than a certain critical size where it is identically constant. The efficiency of quenching depends strongly on the geometry and scaling of the flow. We discuss the cases of slowly and quickly varying flows, proving rigorously scaling laws that have been observed earlier in numerical experiments. The results require new estimates on the behavior of the solutions to the advection-enhanced diffusion equation (also known as passive scalar in physical literature), a classical model describing a wealth of phenomena in nature. The technique involves probabilistic and partial-differential-equation (PDE) estimates, in particular, applications of Malliavin calculus and the central limit theorem for martingales

Article information

Source
Duke Math. J., Volume 132, Number 1 (2006), 49-72.

Dates
First available in Project Euclid: 28 February 2006

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1141136436

Digital Object Identifier
doi:10.1215/S0012-7094-06-13212-X

Mathematical Reviews number (MathSciNet)
MR2219254

Zentralblatt MATH identifier
1103.35048

Subjects
Primary: 35K57: Reaction-diffusion equations
Secondary: 35K15: Initial value problems for second-order parabolic equations

Citation

Kiselev, Alexander; Zlatoš, Andrej. Quenching of combustion by shear flows. Duke Math. J. 132 (2006), no. 1, 49--72. doi:10.1215/S0012-7094-06-13212-X. https://projecteuclid.org/euclid.dmj/1141136436


Export citation

References

  • H. Berestycki, ``The influence of advection on the propagation of fronts in reaction-diffusion equations'' in Nonlinear PDEs in Condensed Matter and Reactive Flows (Cargese, France, 1999), NATO Adv. Sci. Ser. C Math. Phys. Sci. 569, Kluwer, Dordrecht, 2002, 11--48.
  • H. Berestycki, B. Larrouturou, and P.-L. Lions, Multi-dimensional travelling-wave solutions of a flame propagation model, Arch. Rational Mech. Anal. 111 (1990), 33--49.
  • P. Clavin and F. A. Williams, Theory of premixed-flame propagation in large-scale turbulence, J. Fluid Mech. 90 (1979), 589--604.
  • P. Constantin, A. Kiselev, and L. Ryzhik, Quenching of flames by fluid advection, Comm. Pure Appl. Math. 54 (2001), 1320--1342.
  • R. Durrett, Probability: Theory and Examples, 2nd ed., Duxbury Press, Belmont, Calif., 1996.
  • L. C. Evans, Partial Differential Equations, Grad. Stud. Math. 19, Amer. Math. Soc., Providence, 1998.
  • A. Fannjiang, A. Kiselev, and L. Ryzhik, Quenching of reaction by cellular flows, to appear in Geom. Funct. Anal., preprint.
  • Ja. I. Kanel, Stabilization of the solutions of the equations of combustion theory with finite initial functions (in Russian), Mat. Sb. (N.S.) 65 (1964), 398--413.
  • J. Nash, Continuity of solutions of parabolic and elliptic equations, Amer. J. Math. 80 (1958), 931--954.
  • J. R. Norris, Long-time behaviour of heat flow: Global estimates and exact asymptotics, Arch. Rational Mech. Anal. 140 (1997), 161--195.
  • D. Nualart, The Malliavin Calculus and Related Topics, Probab. Appl. (N.Y.), Springer, New York, 1995.
  • B. ØKsendal, Stochastic Differential Equations: An Introduction with Applications, 4th ed., Universitext, Springer, Berlin, 1995.
  • J.-M. Roquejoffre, Eventual monotonicity and convergence to travelling fronts for the solutions of parabolic equations in cylinders, Ann. Inst. H. Poincaré Anal. Non Linéaire 14 (1997), 499--552.
  • A. N. Shiryayev, Probability, Grad. Texts in Math. 95, Springer, New York, 1984.
  • J. Smoller, Shock Waves and Reaction-Diffusion Equations, 2nd ed., Grundlehren Math. Wiss. 258, Springer, New York, 1994.
  • N. Vladimirova, P. Constantin, A. Kiselev, O. Ruchayskiy, and L. Ryzhik, Flame enhancement and quenching in fluid flows, Combust. Theory Model. 7 (2003), 487--508.
  • J. X. Xin, Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media, J. Statist. Phys. 73 (1993), 893--926.
  • —, Front propagation in heterogeneous media, SIAM Rev. 42 (2000), 161--230.
  • A. Zlatoš, Quenching and propagation of combustion without ignition temperature cutoff, Nonlinearity 18 (2005), 1463--1475.
  • —, Sharp transition between extinction and propagation of reaction, J. Amer. Math. Soc. 19 (2006), 251--263.